Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

April 20, 2020Franklin County, Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 20, 2020, 4:47 AM EDT for Franklin County, Liberty County, Wakulla County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 4:47 AM EDT (08:47 UTC)
Expired
Apr 20, 2020, 5:30 AM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:10 AM EDTTSTM WND DMG2 Ene Shadeville, FLNUMEROUS TREES DOWN ACROSS THE ROAD. THERE WERE ALSO MANY OTHER LOCATIONS ACROSS THE COUNTY THAT HAD LARGE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 11:13 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
3.5
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS52 KTAE 200847
SVRTAE
FLC037-077-129-200930-
/O.NEW.KTAE.SV.W.0101.200420T0847Z-200420T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
447 AM EDT Mon Apr 20 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Wakulla County in Big Bend of Florida...
  Southern Liberty County in Big Bend of Florida...
  Northeastern Franklin County in Big Bend of Florida...

* Until 530 AM EDT.

* At 446 AM EDT, a severe thunderstorm was located 19 miles northwest
  of Carrabelle, moving east at 75 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Marks, Crawfordville, Woodville, Wakulla, Sopchoppy, Newport,
  East Camp, Jewel Fire Tower, Shadeville, Wakulla Springs, Vilas,
  Jensen Place, Central City, Panacea, Poplar Camp, Smith Creek,
  Medart, Kern, Buckhorn and Nixon Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3012 8503 3028 8494 3025 8409 3000 8421
      2999 8426 2990 8428
TIME...MOT...LOC 0846Z 270DEG 67KT 3009 8486 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:52 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 1:52 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
Issued by National Weather Service Jacksonville FL
152 AM EDT Mon Apr 20 2020

.AVIATION...
[Through 06Z Tuesday]

Cigs lower to at least IFR overnight as a line of severe TSRA
sweeps across terminals through Monday morning. Winds shift with
frontal passage on Monday gusting to 30 kt at times.

&&

.PREV DISCUSSION [1129 PM EDT]...

.NEAR TERM [Through Tonight]...

Clearly, the airmass over our western area remains very unstable
- while over portions of South Central, GA, it will be a little
longer before this boundary starts moving northward

The 00z TAE sounding shows the kinematic fields continue to
increase with near 60 kt of deep layer shear and the 850 mb winds
now up to 45 knots. RAP analysis of 850 mb winds in our western
counties already show the presence of winds around 50 kt at that
level. Further west, the KLIX VWP is showing 50 kt winds at 3000
ft. Clearly, the wind fields moving into the region are more than
supportive for significant severe weather. While the low level
flow is not sufficiently curved, even across Srn Alabama and the
Western Florida Panhandle, there still appears to be enough low
level shear present to maintain the tornado risk through the night.
Moreover, the presence of the surface frontal boundary across a
portion of our forecast area could be a significant factor in
tornado potential later tonight, especially if this boundary is
slow to recede northward. Storms nearing this boundary would
encounter enhanced low level shear as the winds back near the
boundary, thus increasing tornado potential. This risk is greatest
across Southeast Alabama and into extreme SW Georgia over the
next 2-4 hours.

Through 9 pm CDT, storms that are over South Central Alabama will
be moving eastward toward our northern SE AL counties as well as
approaching Quitman/Clay Counties in extreme SW Georgia. With the
boundary beginning to retreat northward, it is possible that
these storms will remain surface-based moving into the area and
present the risk of all severe hazard types as they move through.
As the storms move further east of Clay/Quitman Counties, the
storms should become increasingly elevated and present more of a
large hail threat into South Central Georgia, as long as they are
not overtaken by the frontal boundary, should this occur, the
storms would continue to present a risk for all severe hazards.

After midnight CDT - a large cluster of storms, now across
Southern Mississippi will be nearing our western CWA boundary.
This particular complex of storms a cross Southern Mississippi
is especially intense, with a relatively untouched airmass ahead
of it that is incredibly favorable for the continued maintenance
of the storms. 22z/23z HRRR output suggests this storm nears
Southeast Alabama around 1 am CT and will pose a risk for all
severe hazards. This storm and others in the main line would then
progress across the region throughout the early morning hours on
Monday.

Key Point:

1. A moderate risk for severe weather continues across the region
tonight. Storms are expected to increase in coverage and severity
later tonight in our region and pose a risk for all severe
weather hazards: destructive winds, tornadoes, and large hail.

.SHORT TERM [Monday Night Through Wednesday]...

Dry weather with high pressure at the surface and confluent flow
aloft. Cool-ish partly cloudy mornings and warm mainly sunny
afternoons expected. Little change made to previous forecast.

.LONG TERM [Thursday Through Sunday]...

Next strong system will approach Thursday with deep moisture and
decent shear in play. Severe weather possible along with an
excessive rain threat. Will have to see how the Friday-Sunday
period plays out as it looks like another system will move
through.  We'll look closer at that tmrw.

.MARINE...

Hazardous marine conditions are expected as a strong system moves
across the area. Winds and seas increasing this afternoon and
reaching SCA levels this evening into early Monday afternoon. A
Small Craft Advisory is now in effect. A cluster or line of
severe storms sweeps through overnight into Monday. After the
system departs, winds and seas gradually relax before ramping up
to cautionary/advisory levels again ahead of the next system on
Thurs.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Thunderstorm outflow has reinforced the cool airmass to our north
and the warm front has come to a halt. This will focus a heavy
rain threat across much of our AL/GA counties...esply northern
sections...through tonight. Risk of flash flooding has increased in
these areas as has the potential for flooding on the Lee and
Lowndes County tributaries. River Flood warnings may be required
for these areas later today.

Thursday system still looks wet and after this system's rain we
will be much more susceptible to flooding. We're going to focus on
the short term for now but plan an ESF tomorrow to update
interests on our rivers about late week/weekend flood potential.
Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee
Panama City
Dothan
Albany
Valdosta
Cross City
Apalachicola

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Nguyen
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Local storm report, Apr 20, 3:44 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND GST     1 SE GULF RESORT BEACH  30.21N 85.88W
04/20/2020  M41 MPH          GMZ750             FL   BUOY

            BUOY STATION PCBF1 PANAMA CITY BEACH, FL
            MEASURED A 41 MPH GUST.

&&

DH
Local storm report, Apr 20, 3:45 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     2 N MAGNOLIA BEACH      30.19N 85.72W
04/20/2020  M40 MPH          BAY                FL   MESONET

            MESONET STATION 0239W 2.1 N MAGNOLIA BEACH
            (WEATHERSTEM) MEASURED A 40 MPH GUST.

&&

DH
Local storm report, Apr 20, 3:50 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     MARINE TSTM WIND 1 SE GULF RESORT BEACH  30.21N 85.88W
04/20/2020  M41 MPH          GMZ750             FL   BUOY

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM 1 SE GULF RESORT BEACH. BUOY STATION
            PCBF1 PANAMA CITY BEACH, FL MEASURED A 41
            MPH GUST.

&&

DH
Special weather statement, Apr 20, 3:54 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 AM EDT Mon Apr 20 2020

FLZ012>015-026-112-114-115-200845-
Coastal Bay FL-Inland Franklin FL-Liberty FL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-Coastal Franklin FL-Coastal Gulf FL-
354 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR GULF...SOUTHEASTERN BAY AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES IN BIG BEND
OF FLORIDA UNTIL 445 AM EDT/345 AM CDT/...

At 354 AM EDT/254 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Hiland Park, or near Lynn Haven, moving east at 55
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Port St. Joe, Springfield, Mexico
Beach, Hiland Park, Stonemill Creek, Tyndall Air Force Base, Orange,
Parker, Wewahitchka, Honeyville, Allanton, Vilas, Chipola Cutoff,
Dirego Park, College Station, Central City and Cape San Blas.

A Tornado Watch remains in effect until 700 AM EDT/600 AM CDT/ for
Big Bend of and the Panhandle of Florida.

LAT...LON 2976 8548 2988 8549 3000 8568 3013 8579
      3042 8557 3024 8475 2960 8525 2959 8532
      2959 8534
TIME...MOT...LOC 0754Z 278DEG 48KT 3022 8557

42-DVD
Local storm report, Apr 20, 3:58 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 AM EDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     TSTM WND DMG     2 NW BRIDGEBORO         31.42N 83.99W
04/20/2020                   WORTH              GA   EMERGENCY MNGR

            HOME COMPLETELY DESTROYED ON SOUTH COUNTY
            LINE ROAD.

&&

DH
Special weather statement, Apr 20, 4:07 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
407 AM EDT Mon Apr 20 2020

FLZ017-018-027-115-118-127-200845-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-
407 AM EDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA...SOUTHWESTERN
JEFFERSON...SOUTH CENTRAL LEON AND NORTHEASTERN FRANKLIN COUNTIES
UNTIL 445 AM EDT...

At 407 AM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
St. Marks, Crawfordville, Woodville, Tallahassee, Wakulla, Newport,
Shadeville, Hells Half Acre, Leon Sinks, Gaither Community Center,
Lake Munson, Wakulla Springs, Eight Mile Pond, Panacea, Medart,
Bethel, Natural Bridge, Liveoak Island, Springsax Park and Belair.

A Tornado Watch remains in effect until 700 AM EDT for Big Bend of
Florida.

LAT...LON 2990 8444 3029 8445 3042 8431 3019 8395
      3008 8400 3009 8399 3007 8398 3001 8414
      2999 8426 2987 8433
TIME...MOT...LOC 0807Z 311DEG 40KT 3031 8432

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:36 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton84 min
Apr 20, 12:49 AM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington56 min
Apr 20, 12:55 AM EDTTornado WarningTAEHolmes, Jackson20 min
Apr 20, 1:26 AM EDTSevere Thunderstorm WarningTAEJackson, Washington34 min
Apr 20, 1:30 AM EDTSevere Thunderstorm WarningTAEBay, Jackson, Walton, Washington32 min
Apr 20, 1:43 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington47 min
Apr 20, 1:52 AM EDTSevere Thunderstorm WarningTAEGadsden, Jackson, Leon68 min
Apr 20, 2:24 AM EDTSpecial Marine WarningTAE2 hr
Apr 20, 2:35 AM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington55 min
Apr 20, 3:32 AM EDTSpecial Weather StatementTAEGadsden, Leon, Liberty43 min
Apr 20, 3:33 AM EDTSpecial Marine WarningTAE57 min
Apr 20, 3:54 AM EDTSpecial Weather StatementTAEBay, Gulf, Liberty51 min
Apr 20, 4:05 AM EDTSpecial Marine WarningTAE3 hr
Apr 20, 4:07 AM EDTSpecial Weather StatementTAEWakulla38 min
Apr 20, 4:11 AM EDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf, Liberty82 min
Apr 20, 5:39 AM EDTSpecial Marine WarningTAE3 hr
Apr 20, 5:49 AM EDTSpecial Weather StatementTAESuwannee26 min
Apr 20, 5:52 AM EDTSpecial Weather StatementTAETaylor38 min
Apr 20, 6:13 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor62 min
Apr 20, 6:35 AM EDTSevere Thunderstorm WarningTAEDixie, Taylor85 min
Apr 20, 8:00 AM EDTSevere Thunderstorm WarningTAEDixie15 min
Apr 20, 10:34 AM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty13 days

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.